Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/pain-management/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at [email protected]

    Stopping Cymbalta
    avatar
    kars58 posted:
    I need advice on discontinuing my Cymbalta. I have taken 60 mg. for approx. 6 mos for pain management...chronic lower back pain.I can't say it helped any for the pain and I have had horrible side effects from it so I have decided to discontinue it. Side effects were severe depression, nausea, dizziness, heart racing, water retention, inability to sleep, increase in blood pressure, severe headaches just to name a few. I talked to my PC doc and he lowered my dose to 30 mg and said to take it for one week, then take 1 every other day for a week then just stop. Yesterday was my first skipped dose and when I took it today I had horrible nausea, dizziness, heart racing, spacey feeling.... in other words I was sick, very sick. We started out to eat lunch and I had to come back home and go to bed which is not normal for me even when I was taking it routinely. My doc told me it could be a bad scene getting off of it, but "hopefully" I wouldn't have much trouble. So my question now is, since I did fine the day I didn't take it and did really bad the day I did take it, is it ok to just stop it cold turkey now? I'm not concerned with the depression issues just health issues. I just can't stand the thought of having to take it again on Sunday and feeling the way I did today....it was pretty rough. The PM doctor that prescribed this Cymbalta did not tell me ANY THING about the medication before prescribing it....just gave me the samples said start taking these and it should help. I was in so much pain at the time I wasn't thinking clearly and didn't ask questions. My advice to everyone else is to make sure you know what you are getting into BEFORE starting Cymbalta or any other medication!! Any advice on this will be greatly appreciated!!
     
    avatar
    AmandaGA1972 responded:
    DO NOT TRY TO COLD TURKEY QUIT THIS MEDICINE. Please contact my friend Colene at [email protected] she has a very scary Cymbalta story to tell you and she can save you alot of pain and sickness. In fact there's a whole group of "girls" who have basically formed a "club" because of their horrible experiences with this medicine. Tell her I gave u her info....don't try to do this alone..
     
    avatar
    annette_030 responded:
    My hubby took 40 mg. once a day for a couple of years with no side effects as long as he took it all in the AM. If he took half at night, he had trouble sleeping. After he got his hip replaced and he decided to wean off of it, we decreased it by half to 20 mg. a day for one week, then every other day for one week, then stopped it. He had no problems at all. I have been on the same type of antidepressants for pain management, and went off without any problem when they didn't work well. My son took Paxil as an older teenager and he stopped it without any tapering or anything, he had no problem either. Everyone should know what they are taking and why, but not everyone has horrible experiences with going off of antidepressants. Talk to your doctor again and tell him what is happening. Discuss this with him. We can't tell you what to do about stopping your meds. Take care, Annette
     
    avatar
    kars58 responded:
    I'm not looking for someone to tell me what to do. I was looking for advice on dangers of stopping something abruptly and other people's experience. As in if there were other health risks involved. I understand everything is not textbook perfect and have found that personal experiences from others often outweigh what the textbook has to say. I fully understand that advice from others is simply that....advice. With that I have to weigh my odds, make my own informed decision and go from there. Thanks for your help. Kathy
     
    avatar
    dngrus03busa responded:
    Nobody is telling you what to do first off. Secondly, you should never stop taking any medication without your doctor being involved and stopping any medication adbruptly can cause a lot of problems.
     
    avatar
    Rachel_Corey responded:
    I had a similar experience with Cymbalta, as did my sister (when she went off of it). I felt a major disconnect from life, as though I were "on a pink cloud." I was terribly spacey and as I recall, I also experienced some nausea. Despite the fact that you felt fine the day you didn't take it, I don't think anyone would recommend stopping it altogether at once, UNLESS you are having some kind of physical health issue AND your doctor recommends stopping it. Otherwise, weaning off at the recommended rate should take about two weeks (I would think). I don't know the half-life of Cymbalta, but it's unlikely that it was completely out of your system by just missing one day's dose(s). I'm not surprised the doctor didn't provide you with any information on the drug when he gave it to you. Antidepressants are used so much these days - pretty much anyone who wants them can get them. Cymbalta is also one of the newer antidepressants, so it's possible not all doctors have experience with it. I really advocate for patients to do their OWN research on medications though; don't leave it to the doctor to tell you everything you may need, or want, to know. There's tons of information on the internet, including individual's personal experiences and side effects. Good luck, Rachel
     
    avatar
    freedom1960 responded:
    Good points Rachel! I always look up a drug I've not had before I take the very first dose. I look it up right here because this site has about everything you need to educate yourself, plus links to "Medline" and other information sites. NEVER stop an antidepressant (or any other drug for that matter)all at once if you've been on it more than two or three weeks! Rick
     
    avatar
    firefly671967 responded:
    I am on cymbalta, 20mg, my doctor said if I wanted to try to come off , to open the capsule and take a little out . For instance take out a 4th, do that for a week or so then take out a half, for a week or so , continue until you are off. Also she said that once I got down to none , she could prescribe a very low dose of prozac to take for about a week, that would help with the strange sensations you sometimes get when stopping. I cant tell you how it works, because I have not tried yet. But it sounded like a very sensible way to come off of it. Most of the time doctors are not very helpful with getting you off the drugs , but my doctor is very understanding and helpful. Good luck.
     
    avatar
    firefly671967 responded:
    Try opening the capsule and removing a little of the medicine, do it a little at a time. Do it over months time, not daily. This is what my doctor told me, she also said that when the dose gets really low she could precribe a weeks worth of prozac to help with the zapping. I have not gotten off it yet, because I hate to have to go thru the crappy sick feeling, but I am about to try again. I have been on anti-depressants for years and I am now on the lowest dose ever, I would like to try to get off just to see if I feel any better physically. It is really hard to get off any of them. Good luck.


    Featuring Experts

    Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

    Helpful Tips

    Be the first to post a Tip!

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.